Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 121, NWS Wichita, KS

May 25, 2006Kingman County, Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 25, 2006, 11:44 PM CDT for Kingman County, Reno County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2006, 11:44 PM CDT (04:44 UTC)
Expired
May 26, 2006, 12:30 AM CDT
In force
46 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Kingman County, KS, Reno County, KS

The radar

The Wichita radar (KICT), 60 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 8:20 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 4.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2006-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2006-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 10:28 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 25, 10:28 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1028 PM CDT THU MAY 25 2006

.UPDATE...

INTERESTING SCENERIO DEVELOPING OVERNIGHT. THE BEST STORMS
CONTINUE TO DEVELOP ALONG SURFACE BOUNDARY FROM NEAR KDDC-KWLD.
THIS BOUNDARY HAS BEEN FOCUS FOR PERSISTENT MOISTURE
CONVERGENCE/THETAE ADVECTION. 0000 UTC UPPER AIR MAPS SHOWED
LITTLE IN THE WAY OF TERMAL BOUNDARY AT 700MB...BUT BETTER
GRADIENT AT 850MB WITH NORTH/SOUTH ORIENTED ISOTHERMS. THIS WOULD
SUGGEST ELEVATED STORMS OVERNIGHT WILL BE BASED ON MOISTURE
ADVECTION AS LONG AS LOW-LEVEL WINDS ARE S...AND WARM AIR
ADVECTION IF/WHEN WINDS VEER. HOWEVER WITH STORMS EXPECTED TO
PERSIST ALONG EAST-WEST BOUNDARY...NOT SURE HOW WIDESPREAD/INTENSE
ELEVATED STORMS WOULD BE FURTHER NORTH. BEST INSTABILITY /MOST
UNSTABLE PARCEL CONVECTIVE AVAILABLE POTENTIAL ENERGY/ AS OF 0200
UTC CONTINUES TO RESIDE ACROSS SOUTH CENTRAL KS AND QUICKLY FALLS
OFF INTO CENTRAL KS. ANTICIPATE THREAT OF DAMAGE WINDS TO DIMINISH
WITH LOSS OF LOW LEVEL LAPSE RATES AND MODEST MIDLEVEL WINDS.
PRIMARY THREAT SHOULD BE HAIL. HAVE UPPED PROBABILITY OF
PRECIPITATION...MOSTLY IN THE SOUTHWEST BASED ON BOUNDARY
LOCATION. STORMS MAY NOT REACH SOUTHEAST KS UNTIL CLOSER TO 1200
UTC. WILL HAVE TO CONTINUE TO CLOSELY MONITOR MIDDLE LEVEL SHR FOR
HAIL POTENTIAL. -HOWERTON

&&

.PREV DISCUSSION... /ISSUED 753 PM CDT THU MAY 25 2006/

UPDATE...

MINOR UPDATE TO GRIDS TO REFLECT LATEST DEWPOINTS AND TWEAK
PROBABILITY OF PRECIPITATION. THE SEVERE STORM WHICH DEVELOPED
EARLIER IN NORTHWEST OK INITIATED AT JUXIPOSITION OF WEAK SURFACE
CONVERGENCE AND WARMEST TEMPERATURES/WEAKEST CAP. CUMULUS FIELD...
MESONET AND RADAR CONTINUES TO INDICATE SURFACE BOUNDARY EXTENDING
JUST A FEW MILES NORTH OF OK BORDER AND DRIFTING NORTH. BELIEVE
THAT PRECIPITATION CHANCES WILL INCREASE OVER THE NEXT FEW HOURS AS
EITHER OUTFLOW FROM NORTHWEST OK STORM INTERSECTS BOUNDARY OR WITH
ARRIVAL OF SOUTHWESTERN KS STORMS A BIT LATER. ELEVATED CONVECTION
APPEARS TO BE LIKELY AFTER MIDNIGHT AS LOW LEVEL JET DEVELOPS.
WILL REFINE THAT TIMING/INTENSITY AFTER PERUSING 0000 UTC
DATA/PROGNOSTICS. -HOWERTON

&&

PREV DISCUSSION... /ISSUED 328 PM CDT THU MAY 25 2006/

DISCUSSION...
FORECAST CONCERNS...
CONVECTIVE CHANCES THRU FRIDAY...THEN TEMPERATURES OVER THE WEEKEND.

SURFACE FRONT POSITIONED ALONG THE KANSAS/OKLAHOMA BORDER...WITH
LOW LEVEL MOISTURE ON STAND-BY ACROSS THE SOONER STATE. LOW AND MID
LEVEL THETA-E ADVECTION WILL COMMENCE THIS EVENING ACROSS THE
REGION TRANSPORTING MOISTURE AND POTENTIAL ELEVATED INSTABILITY
NORTH INTO CENTRAL AND SOUTHEAST KANSAS TONIGHT...INTO MUCH OF
FRIDAY. EVEN THE MORE CONSERVATIVE NAM SUGGESTS AROUND 1500 J/KG
OF CAPE OVERNIGHT...ROOTED IN THE 850-700MB LAYER...WITH LIFTING
PROCESSES OVERCOMING THE MODEST CAP ACROSS THE AREA. THEREFORE THE
CHANCE POPS LOOK VERY REASONABLE...SO LITTLE CHANGE IS NEEDED.
DESPITE WEAKER SPEED SHEAR AS UPPER RIDGE AXIS SLIDES EAST ACROSS
THE CENTRAL PLAINS...DIRECTIONAL AND RESULTANT BULK SHEAR MAY BE
SUFFICIENT GIVEN THE INSTABILITY AND FORCING FOR SOME STRONG TO
ISOLATED SEVERE STORMS THRU FRIDAY MORNING. THE GFS LOOKS TO BE
SUFFERING FROM CONVECTIVE FEEDBACK ON FRIDAY...NONETHELESS THE
CONSENSUS AMONG THE MODELS IS TO BRING A COUPLE OF WEAK TRANSIENT
SMALLER SCALE TROFS THRU THE MEAN UPPER RIDGE POSITION INTO FRIDAY
AFTERNOON/EVENING. THIS COULD RENEW CONVECTION FURTHER WEST ACROSS
CENTRAL KANSAS NEAR PEAK HEATING ALONG SURFACE WARM FRONT...FOR
PERHAPS A BRIEF SEVERE EPISODE BEFORE CONVECTION LIFTS NORTHEAST
WITH FRONT INTO FRIDAY NIGHT.

FORECAST FOR THE REST OF THE MEMORIAL DAY WEEKEND LOOKS HOT AND
WINDY FOR DAYTIME ACTIVITIES. THE CENTRAL PLAINS WILL BE SITUATED
IN WEAK TO MODEST SOUTHWEST FLOW ALOFT...WITH LARGER SCALE UPPER
TROF ACROSS THE WEST. PROGGED LOW LEVEL THICKNESS VALUES AND
850MB TEMPERATURES SUPPORTIVE OF MAXS WELL INTO THE 90S ACROSS THE
AREA WITH AFTERNOON MIXING ALSO PORTENDING TO WINDY AFTERNOONS INTO
MONDAY. THOUGH AN ISOLATED DIURNAL STORM CANNOT BE RULED OUT...LACK
OF FOCUS WILL KEEP POPS BELOW 20 PERCENT...SO WILL OMIT FROM WEATHER
GRIDS AND FORECAST FOR NOW.

IN THE OUTER PERIODS...THE MEDIUM RANGE MODELS ARE NOW SUGGESTING
THAT THE PERIODIC SHORTWAVES EJECTING FROM THE WESTERN UPPER TROF
ACROSS THE NORTHERN PLAINS...WILL FLATTEN THE RIDGE ACROSS THE
UPPER MIDWEST AND GREAT LAKES. THIS WILL ALLOW SOME RETROGRESSION
OF SOUTHERN PORTION OF THE UPPER RIDGE AXIS ACROSS THE SOUTHERN
PLAINS BY MID-WEEK. THIS MAY KEEP NEXT SURFACE FRONT FROM SAGGING
TOO FAR SOUTH...AND FOR NOW CONSENSUS WAS TO KEEP IT HUNG UP
ACROSS THE NEBRASKA/KANSAS BORDER IN THESE LATTER PERIODS. THIS
HAS RESULTED IN A SLIGHT UP-TWEAK TO TEMPERATURES AND LOWER
CONFIDENCE IN PRECIPITATION/CONVECTION NEXT WEEK...WITH CHANCES
CONFINED MAINLY TO CENTRAL KANSAS FOR NOCTURNAL STORMS THAT MAY
PROPAGATE SOUTHEAST OFF BOUNDARY TO THE NORTH.

DARMOFAL

&&

PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    68  91  70  94 /  30  30  10  10
HUTCHINSON      66  92  69  95 /  30  20  10  10
NEWTON          67  89  69  94 /  30  30  10  10
ELDORADO        67  89  70  93 /  30  30  20  10
WINFIELD-KWLD   69  92  71  93 /  30  30  10  10
RUSSELL         64  92  68  97 /  30  30  20  10
GREAT BEND      65  93  68  97 /  30  30  20  10
SALINA          66  91  70  96 /  30  30  20  10
MCPHERSON       66  91  69  95 /  30  30  20  10
COFFEYVILLE     69  90  70  92 /  30  30  10  10
CHANUTE         67  88  69  91 /  30  30  20  10
IOLA            67  87  69  91 /  30  30  20  10
PARSONS-KPPF    68  89  70  91 /  30  30  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 25, 4:23 PM CDT, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
423 PM CDT THU MAY 25 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-262230-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
423 PM CDT THU MAY 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS THE ENTIRE AREA.
STRONG STORMS ARE POSSIBLE...WITH HAIL UP TO NICKEL SIZE AND WINDS
TO 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE AREA
ON FRIDAY. A FEW STRONG STORMS ARE POSSIBLE AGAIN...WITH HAIL UP
TO NICKEL SIZE AND WINDS TO 50 MPH.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS EARLY NEXT WEEK. THIS
WILL OCCUR MAINLY ACROSS A PORTION OF CENTRAL KANSAS ON MONDAY
NIGHT AND TUESDAY NIGHT. THIS SLIGHT CHANCE MAY PUSH FURTHER SOUTH
INTO PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS BY WEDNESDAY.
IT IS TOO EARLY TO SPECULATE ON THE POTENTIAL FOR ANY SEVERE WEATHER
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

In the hours before

Special weather statement, May 25, 11:23 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1123 PM CDT THU MAY 25 2006

KSZ050-067-082-260530-
KINGMAN-RENO-RICE-
1123 PM CDT THU MAY 25 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KINGMAN...RENO AND RICE COUNTIES...

AT 1121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
HUDSON TO 7 MILES NORTHWEST OF SYLVIA TO CUNNINGHAM...AND MOVING EAST
AT 40 MPH.

PEA TO DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, May 25, 11:39 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1139 PM CDT THU MAY 25 2006

KSZ051-260530-
MCPHERSON-
1139 PM CDT THU MAY 25 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MCPHERSON COUNTY...

AT 1135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LINDSBORG...OR 12 MILES NORTH OF
MCPHERSON...AND MOVING EAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 12:15 AM CDTSevere Thunderstorm WarningICTHarvey, Reno, Sedgwick, Sumner45 min
May 26, 12:28 AM CDTSevere Thunderstorm WarningICTKingman, Reno32 min
May 26, 3:12 AM CDTSevere Thunderstorm WarningICTGreenwood35 min
May 26, 3:25 AM CDTSevere Thunderstorm WarningICTWilson, Woodson50 min
May 26, 3:59 AM CDTSevere Thunderstorm WarningICTNeosho61 min
May 26, 9:57 AM CDTSevere Thunderstorm WarningICTLincoln, Saline28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.